Nebraska, 2013Tornado in Nebraska, March 19, 2013
March 19, 2013 · NWS GID · 1 event in 1 county or zone
This Tuesday afternoon yielded the first tornado of 2013 in the state of Nebraska, in the form of a weak, brief EF0 landspout photographed by several people as it tracked through extreme southeast Buffalo County between Shelton and Interstate 80. The landspout was associated with a narrow line of rain and snow showers containing only a few embedded lightning strikes as it pushed southeastward…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This Tuesday afternoon yielded the first tornado of 2013 in the state of Nebraska, in the form of a weak, brief EF0 landspout photographed by several people as it tracked through extreme southeast Buffalo County between Shelton and Interstate 80. The landspout was associated with a narrow line of rain and snow showers containing only a few embedded lightning strikes as it pushed southeastward across the area. This event occurred in an unusually cool and dry environment featuring surface temperatures only in the mid-40s and dewpoints in the low-30s. Despite these negative factors, low and mid-level lapse rates were very steep across the area, with 0-3 kilometer values on the order of 9-10 Celsius/kilometer. These steep lapse rates yielded modest surface-based CAPE on the order of 100-250 J/kg, likely just enough to promote weak tornado development. On the synoptic scale aloft, South Central Nebraska was under fairly strong west-northwest flow in the mid-upper levels featuring subtle shortwave troughs, between a deep longwave trough centered over the northern Great Lakes and a ridge building over the western Unites States.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 19, 2:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Mar 19, 2:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT TUE MAR 19 2013
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 357 PM CDT TUE MAR 19 2013
MORNING UPPER AIR ANALYSIS INDICATES LONGWAVE TROUGHING OVER THE
EASTERN-HALF OF THE CONUS WITH RIDGING OVER THE WEST.
NORTHWESTERLY MID AND UPPER LEVEL FLOW PERSISTS OVER THE CENTRAL
PLAINS AS A RESULT. TROPOSPHERIC FLOW OVER OUR AREA MAXES OUT AT
AROUND 120KTS PER 12Z SOUNDING DATA FROM KOAX AND KLBF. WATER
VAPOR IMAGERY ALSO INDICATES A SUBTLE MID LEVEL PERTURBATION OVER
EASTERN MONTANA...MOVING TO THE SOUTHEAST. AT THE SURFACE A TROUGH
IS NOTED EXTENDING FROM WESTERN IOWA INTO SOUTHEASTERN NEBRASKA
AND KANSAS...WITH A COLD FRONT ALSO NOTED OVER THE DAKOTAS. THE
LOW LEVEL WIND FIELD ACROSS OUR AREA REMAINS FROM THE NORTHWEST AS
A RESULT.
PROXIMITY SOUNDINGS FROM ACROSS CWA...PER RAP ANALYSIS AND LAPS
DATA...SUGGEST VERY STEEP LOW TO MID LEVEL LAPSE RATES ARE IN
PLACE...WITH NEARLY DRY ADIABATIC LAPSE RATES NOTED FROM THE
SURFACE TO BETWEEN 750MB AND 700MB ACROSS MUCH OF OUR AREA. AS A
RESULT...MODEST SBCAPE VALUES ON THE ORDER OF 100-200J/KG ARE IN
PLACE ACROSS MUCH OF THE CWA. AN EXPANDING CU FIELD AS BEEN NOTED
ON SATELLITE IMAGERY ACROSS MUCH OF NEBRASKA AS A RESULT...WITH
KUEX AND KLNX SUGGESTING ELEVATED PRECIPITATION HAS RESULTED. SOME
OF THIS PRECIPITATION IS MAKING IT TO THE SURFACE IN THE FORM OF
RAIN AND GRAUPEL...BOTH OF WHICH WAS OBSERVED AT THE OFFICE
BETWEEN 19Z AND 20Z. IN ADDITION...A COUPLE OF CG STRIKES HAVE
BEEN DETECTED FROM HALL COUNTY INTO BUFFALO COUNTY WITH SOME OF
THE MORE INTENSE CELLS. WITH ANY OMEGA STILL REMAINING WELL
NORTHWEST OF OUR AREA OVER THE NORTHERN HIGH PLAINS...IN THE
VICINITY OF THE AFOREMENTIONED MID LEVEL PERTURBATION...IT APPEARS
THE CURRENT ACTIVITY IS BEING PROMOTED BY DIABATIC HEATING ALONE.
SO...THIS ACTIVITY SHOULD CONTINUE THROUGH 22Z OR 23Z BEFORE THE
LOSS OF DIABATIC HEATING IS REALIZED LATER THIS EVENING. WENT
AHEAD WITH ISOLATED RAIN AND SNOW SHOWERS...ALONG WITH OCCASIONAL
LIGHTNING...IN THE FORECAST THROUGH 00Z.
THE SAME PROXIMITY SOUNDINGS FROM ACROSS THE CWA ALSO INDICATE
VERY DRY LOWER TROPOSPHERIC AIR IN PLACE ACROSS THE AREA...THUS
RESULTING IN DEEP INVERTED-V SOUNDINGS ACROSS THE ENTIRE CWA.
GIVEN THE ABUNDANT VIRGA NOTED HERE AT THE OFFICE...ALONG WITH THE
UPDRAFT STRENGTH NOTED FROM KUEX THROUGH THE PAST HOUR...FELT IT
PRUDENT TO INTRODUCE BRIEF WIND GUSTS TO AROUND 50 MPH IN THE HWO
THROUGH THIS EVENING.
THE MID LEVEL PERTURBATION...CURRENTLY OVER THE NORTHERN HIGH
PLAINS...IS EXPECTED TO SWEEP OVER OUR AREA TONIGHT. ANY OMEGA IN
ASSOCIATION WITH THIS FEATURE IS EXPECTED TO REMAIN WEAK AND WITH
NO OTHER SIGNIFICANT SOURCE OF LIFT DURING THE SHORT TERM
FORECAST PERIOD...DRY CONDITIONS ARE FORECAST TONIGHT INTO
TOMORROW.
THE PASSAGE OF THE MID LEVEL PERTURBATION WILL ALSO HELP PUSH THE
LOW LEVEL BAROCLINIC ZONE...CURRENTLY OVER THE DAKOTAS...ACROSS
OUR AREA TONIGHT. THIS WILL IN TURN ALLOW A COOLER AIRMASS INTO
OUR REGION THUS RESULTING IN SOMEWHAT COOLER WEDNESDAY MORNING
LOWS WHEN COMPARED TO TUESDAY MORNING. OVERNIGHT LOWS IN THE TEENS
AND 20S ARE CURRENTLY FORECAST FOR TONIGHT AS A RESULT. THE
SURFACE RIDGE IS THEN EXPECTED TO PUSH OFF TO OUR EAST DURING THE
DAY WEDNESDAY...WITH LOW LEVEL RETURN FLOW AND RESULTANT WARM AIR
ADVECTION ALLOWING WEDNESDAY AFTERNOON HIGHS TO CLIMB INTO THE 40S
AND LOWER 50S FOR MOST LOCATIONS ACROSS THE AREA.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 357 PM CDT TUE MAR 19 2013
WEDNESDAY NIGHT THROUGH TUESDAY. PRIMARY FORECAST CONCERN REVOLVES
AROUND A MESSY PATTERN WITH MULTIPLE PRECIPITATION CHANCES
DURING THE LATE WORK WEEK/WEEKEND TIME FRAME.
STILL EXPECTING THE START OF THE LONG TERM PERIOD TO BE DRY...WITH
MODELS IN GOOD AGREEMENT SHOWING NORTHWESTERLY FLOW SET UP IN THE
UPPER LEVELS ACROSS THE REGION WEDNESDAY EVENING INTO THE
OVERNIGHT HOURS...WITH AN ELONGATED LOW PRESSURE SYSTEM SPREAD
FROM THE NORTHEASTERN CONUS THROUGH THE GREAT LAKES...AND
SHORTWAVE RIDGING OVER THE ROCKIES AHEAD OF ANOTHER TROUGH ALONG
THE WEST COAST. AT THE SURFACE...THE CWA SITS BETWEEN A RIDGE OF
HIGH PRESSURE ALONG/JUST EAST OF THE MISSOURI RIVER...AND LOW
PRESSURE EXTENDING FROM THE NORTHERN ROCKIES DOWN INTO SERN
COLORADO...BRINGING SOUTHEASTERLY WINDS TO THE AREA.
AS WE GET INTO EARLY THURSDAY MORNING...STILL SEEING THE MAIN
MID/UPPER LEVEL TROUGH/LOW PRESSURE SYSTEM IN PLACE TO THE
WEST...WITH THE FIRST OF A COUPLE OF DISTURBANCES EJECTED OUT
AHEAD OF IT BEGINNING TO AFFECT THE REGION. MAIN CHANGE WITH THE
MODELS HAS BEEN WITH MORE AGREEMENT BACKING OFF THE COVERAGE OF
PRECIPITATION ACROSS THE CWA...THERE IS PLENTY OF DRIER AIR TO
OVERCOME...AND BETTER CHANCES LOOK TO BE ACROSS EASTERN PORTIONS
OF THE CWA DURING THE DAY ON THURSDAY AS THE MID LEVEL TROUGH AXIS
SWINGS THROUGH AND FRONTOGENETICAL LIFT INCREASES. REALLY TAPERED
BACK POPS...ESP ACROSS THE WRN THIRD OF THE CWA...IT IS POSSIBLE
AFTER 12Z THURSDAY SOME WESTERN LOCATIONS MAY NOT SEE MUCH OF
ANYTHING. DIDNT WANT TO COMPLETELY PULL POPS YET...WANT TO SEE
SOME CONSISTENCY WITH THIS TREND FIRST. DECIDED TO HOLD ON TO THE
MIXED PRECIPITATION ACROSS THE SWRN CWA DURING THE EARLY/MID
MORNING HOURS ON THURSDAY...BUT CONFIDENCE IS NOT HIGH IN IT
OCCURRING. IF PRECIPITATION OCCURS AT ALL IN THAT PART OF THE
CWA...CANT COMPLETELY RULE OUT A BRIEF PERIOD OF MORE OF A
MIX...BUT NOT EXPECTING IT TO AMOUNT TO MUCH.
BUMPED UP HIGH TEMPERATURES ON THURSDAY ONCE AGAIN WITH MODELS
TRENDING TOWARD THE POTENTIAL FOR DRIER CONDITIONS DURING THE
AFTERNOON HOURS...SWRN LOCATIONS COULD REACH INTO THE LOWER/MID
40S. THINK THE NORTHEAST HALF WILL STRUGGLE WITH PRECIP/MORE CLOUD
COVER LINGERING LONGER INTO THE DAY.
SHOULD SEE A LULL IN THE ACTIVITY LATER IN THE DAY THURSDAY AND
INTO THURSDAY EVENING...BUT IT WILL BE A BRIEF BREAK WITH THE
NEXT DISTURBANCE TAKING AIM ON THE REGION. MODELS SHOWING THE MAIN
TROUGH OVER THE NORTHWESTERN CONUS/NRN ROCKIES TRYING TO EVOLVE
INTO A CLOSED CIRCULATION AS ANOTHER 110+KT UPPER LEVEL JET STREAK
DIGS INTO THE WEST COAST. ANOTHER SHORTWAVE DISTURBANCE EJECTED
OUT FROM THIS SYSTEM LOOKS TO BRING ANOTHER CHANCE FOR
PRECIPITATION TO THE CWA. THERE CONTINUE TO BE SOME SLIGHT
DIFFERENCES...BUT MODELS HAVE TRENDED TOWARD MORE AGREEMENT
SHOWING THE TIMING COMING DURING THURSDAY NIGHT INTO THE FIRST
HALF OF THE DAY ON FRIDAY. THINKING THE PRIMARY PRECIPITATION TYPE
FOR MOST WILL BE SNOW...BUT CANT RULE OUT MORE OF A RA/SN
MIX...MAINLY ACROSS THE SOUTHERN CWA. LIKE THURSDAY...TRENDED BACK
POPS ON FRIDAY...THE BETTER CHANCES COME DURING THE 00-12Z FRIDAY
TIME FRAME...WITH VERY LITTLE IN THE WAY OF POPS DURING THE
AFTERNOON HOURS. BECAUSE OF THIS...ALSO BUMPED UP HIGHS ON
FRIDAY...WITH MID 30S IN THE NORTHEAST TO LOWER/MID 40S IN THE
SOUTHWEST.
FRIDAY AFTERNOON AND INTO THE OVERNIGHT HOURS WILL BRING ANOTHER
LULL IN THE ACTIVITY...BEFORE FOCUS QUICKLY TURNS TO A STRONGER
SYSTEM WHICH WILL BRING THE POTENTIAL FOR MORE WIDESPREAD
ACCUMULATING SNOWFALL TO THE REGION. BY EARLY SATURDAY
MORNING...MODELS HAVE STARTED TO COME INTO BETTER AGREEMENT
SHOWING THE DEVELOPMENT OF A LOW PRESSURE SYSTEM OVER THE BORDER
OF MONTANA/CANADA...WHILE A PIECE OF ENERGY SWINGING FURTHER SOUTH
INTO THE ROCKIES DOES THE SAME...AND ITS THIS SOUTHERN ONE WHICH
WILL AFFECT OUR CWA. LIFT WILL BEGIN TO INCREASE ACROSS THE CWA
OUT AHEAD OF THIS SYSTEM LATE FRIDAY NIGHT...ALREADY BRINGING
PRECIPITATION CHANCES TO MAINLY THE WESTERN HALF OF THE CWA.
THROUGH THE DAYTIME HOURS ON SATURDAY THIS UPPER LEVEL LOW WILL
CONTINUE TO PUSH EAST...BRINGING INCREASING PRECIPITATION
CHANCES...AND BY 00Z LOOKS TO BE OVER CENTRAL/ERN PORTIONS OF
COLORADO. THERE ARE SOME TIMING DIFFERENCES...THE ECMWF/GFS ARE IN
PRETTY GOOD AGREEMENT...WITH THE GEM A TOUCH SLOWER. WHAT HAPPENS
THEN THROUGH THE OVERNIGHT HOURS SATURDAY NIGHT AND THEN INTO
SUNDAY IS GOING TO DEPEND ULTIMATELY ON THE PATH/TIMING OF THIS
UPPER LEVEL LOW. THE TIMING/PATH DIFFERENCES BETWEEN THE MODELS
CONTINUE...BUT THEY ALL BRING MORE WIDESPREAD SNOWFALL
ACCUMULATION. THIS IS ESPECIALLY TRUE WITH THE GEM...WHICH IS THE
SLOWEST AND MOST WOUND UP SYSTEM COMPARED TO THE ECMWF/GFS...BUT
ITS PATH IS SOMEWHAT IN BETWEEN THE TWO...TAKING IT MORE THROUGH
CENTRAL KS. THERE ARE PLENTY OF THINGS TO WORK OUT IN THE COMING
DAYS...AND EXPECT MODEL CHANGES...BUT THOSE WITH WEEKEND PLANS
NEED TO KEEP AN EYE ON THIS SYSTEM. AS FAR AS TEMPERATURES
GO...EXPECTING HIGHS TO STRUGGLE TO GET OUT OF THE MID 30S BOTH
SATURDAY AND SUNDAY.
LOOKING AHEAD TO MONDAY AND TUESDAY...KEPT THE FORECAST DRY...BUT
THE MESSY UPPER LEVEL PATTERN REMAINS. MODELS KEEP THE REGION
UNDER THE INFLUENCE OF A BROAD TROUGH...WITH PIECES OF
ENERGY/LOW PRESSURE SYSTEMS ROTATING AROUND EACH OTHER. IN THIS
PATTERN...CERTAINLY WOULNDT BE SEEING MUCH/IF ANY WARM UP...WITH
HIGHS REMAINING IN THE 30S /AVERAGE FOR THIS TIME OF YEAR IS THE
LOWER 50S/...AND ITS NOT OUT OF THE REALM OF POSSIBILITY THAT SOME
OF THIS ENERGY COULD BRING ANOTHER CHANCE FOR PRECIPITATION...ESP
TUESDAY. BUT AT THIS POINT...WITH THERE ALREADY ENOUGH UNCERTAINTY
THROUGH THE WEEKEND...WASNT CONFIDENT ENOUGH TO GO WITH ANY POPS
FOR DAY 7.
&&
.AVIATION...(FOR THE 18Z TAF THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1216 PM CDT TUE MAR 19 2013
VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS.
AFTERNOON CU FIELD WITH BASES NEAR 7000FT AGL ARE EXPECTED
TODAY...WITH SCATTERED CLOUDS NEAR 8000FT AGL ALSO EXPECTED
THROUGH THE OVERNIGHT HOURS. THE SURFACE WIND WILL REMAIN FROM THE
NORTH/NORTHWEST...SUSTAINED AT AROUND 17KTS AND GUSTING AROUND
25KTS. THE WIND WILL DIMINISH IN INTENSITY TONIGHT...SUSTAINED
AROUND 10KTS...BUT WILL REMAIN FROM THE NORTH. VISIBILITY
RESTRICTION IS NOT EXPECTED AT KGRI THROUGH THE NEXT 24 HOURS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
SHORT TERM...BRYANT
LONG TERM...ADO
AVIATION...BRYANT
Hazardous weather outlook, Mar 19, 2:14 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CDT TUE MAR 19 2013
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
314 PM CDT TUE MAR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS AND SNOW SHOWERS WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTH CENTRAL NEBRASKA THIS AFTERNOON THROUGH EARLY THIS
EVENING...PRIMARILY ALONG AND NORTHEAST OF A LINE FROM ELWOOD TO
HEBRON. OCCASIONAL CLOUD TO GROUND LIGHTNING...ALONG WITH A BRIEF
WIND GUST TO AROUND 50 MPH...WILL BE POSSIBLE AS A RESULT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
EARLY THURSDAY MORNING THROUGH FRIDAY AFTERNOON...A COUPLE
DISTURBANCES PASSING THROUGH THE REGION WILL BRING PERIODIC CHANCES
FOR ACCUMULATING SNOWFALL TO PORTIONS OF THE OUTLOOK AREA. THERE
WILL ALSO BE THE POTENTIAL FOR A BRIEF PERIOD OF A WINTRY MIX DURING
THE EARLY TO MID MORNING HOURS ON THURSDAY...MAINLY ALONG AND WEST
OF A LINE FROM KEARNEY TO SUPERIOR NEBRASKA...AND INCLUDING NORTH
CENTRAL KANSAS.
FRIDAY NIGHT THROUGH SUNDAY...A STRONGER WINTER STORM SYSTEM IS
EXPECTED TO IMPACT THE PLAINS...AND WILL BRING A BETTER CHANCE FOR
MORE WIDESPREAD ACCUMULATING SNOWFALL. PLENTY OF UNCERTAINTY
REMAINS WITH THE TIMING AND PATH OF THIS SYSTEM...SO PLEASE STAY UP
TO DATE TO THE LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
BRYANT/ADO
Tornado, Buffalo
- When
- March 19, 4:00 PM CST to 4:03 PM CST
- Where
- Buffalo County, 3 mi S of Shelton to 3.24 mi S of Shelton
- Rating
- EF0
- Path length
- 0.58 mi
- Path width
- 10 yd
- Reported by
- NWS Employee
- Coordinates
- 40.737, -98.730
A brief landspout tornado was reported just south of Shelton and just north of Interstate 80. No damage was reported, and top winds were estimated to be between 50 and 60 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 19 to 24, 20131 death · $20,000 · 2 events
- Lake-Effect Snow in New York, March 19 to 21, 2013$105,000 · 7 events
- Hail and Damaging Winds in Texas, March 19 to 20, 20132 in hail · 39 events
- Heavy Snow and Damaging Winds in Washington, March 19 to 20, 2013$50,000 · 52 kt wind · 4 events
- Hail and Damaging Wind in Texas, March 19 to 20, 2013$34,000 · 1.75 in hail · 9 events
- High Wind in West Virginia, March 19, 2013$25,000 · 55 kt wind · 1 event
- Heavy Snow in Maine, March 19 to 20, 201317 events
- Heavy Snow in Maine, March 19 to 20, 201315 events
- Heavy Snow in New Hampshire, March 19 to 20, 201312 events
- Strong Wind in California, March 19, 2013$15,000 · 3 events
- Lake-Effect Snow in Michigan, March 19 to 20, 20137 events
- Flooding in Illinois, March 19 to 27, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432506.